Why do I still have heartburn after H Pylori treatment?Gastroenterology Ear, Nose & Throat
I've been having heartburn issues for many years, finally done a scope 2 months ago and was diagnosed with H.Pylori. I've since completed 2 weeks of triple therapy, but am still having heartburn issues. Why do I still have heartburn after treatment for H Pylori, and what can I do about it?
I can understand how hard it is to have heartburn. I am glad you are seeking treatment for it, and even went through a scope.
Finding H. pylori is routinely done in gastroscopy, and it may or may not contribute to your heartburn. Another purpose of the scope is to look for other problems which can lead to heartburn, such as a stomach cancer (leading to a gastric outlet obstruction), or a hiatal hernia. If your specialist did not inform you about these findings after he had done the scope, you probably did not have it, which is good news.
Eradication of H pylori may make your heartburn symptoms better, but you will need other lifestyle measures as well, such as quitting smoking, cutting down on coffee, tea, alcohol, spicy food, sour food and oily food.
Rarely, H pylori may not be eradicated with triple therapy. These difficult cases will require a different treatment regime for eradication. Your specialist usually will order a "Urease Breath Test" after you completed your 6 weeks of Triple Therapy, and a negative Breath Test will suggest complete eradication. If the Breath Test is still positive, he will step up to stronger medications.
TL:DR here are the important points
1. Complete your 6 weeks triple therapy and see your specialist for follow up
2. Changing your lifestyle is just as important.
3. Let your specialist know that your heartburn is still not better.
It is a common misconception that eradication of H.Pylori infection will stop the heartburn from recurring. Although there is a relationship between this 2 conditions, they are essentially 2 different problems with different treatment options.
The main reason for H.Pylori eradication is to minimise the chance of gastric or duodenal ulcers from developing and to lower the risk of gastric cancer or lymphoma. For some people, eradicating the H.Pylori may come with an apparent worsening of the heartburn symptoms but this should not stop us from eradicating the infection for the obvious reasons above.
If your scope did not suggest any erosions at the junction between your oesophagus and stomach, a course of acid suppression from this family of medicine known as PPI (proton pimp inhibitors) may help from time to time.
For heartburn which still disturbs you a lot, you may want to speak with your specialist again to explore other options including further investigations and treatment. Best regards.